Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 72, NWS Austin/San Antonio, TX

April 25, 2004Karnes County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 25, 2004, 9:35 AM CDT for Karnes County, Wilson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2004, 9:35 AM CDT (14:35 UTC)
Expired
Apr 25, 2004, 1:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 82 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 251439
FFWSAT
TXC255-493-251800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
935 AM CDT SUN APR 25 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KARNES COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...KENEDY...KARNES CITY
  WILSON COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 100 PM CDT

* AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
AREAS OF RAIN...HEAVY AT TIMES...FROM SHOWERS AND THUNDERSTORMS OVER 
KARNES AND WILSON COUNTY.  THESE SHOWERS AND THUNDERSTORMS ARE 
EXPECTED TO CONTINUE THE REST OF THE MORNING.  MOVEMENT WAS 
NORTHEAST AT 20 MPH.

HEAVY RAINS AROUND ONE TO TWO INCHES IS POSSIBLE.  THIS WILL CAUSE
FLOODING AT LOW WATER CROSSINGS AND ALONG ROADS IN LOW LYING AREAS
NEAR CREEKS AND STREAMS.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2894 9814 2873 9780 2884 9765 2902 9783
          2913 9770 2925 9776

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 2:55 AM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Apr 25, 2:55 AM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 AM CDT SUN APR 25 2004

.DISCUSSION...
S CNTRL TX PRETTY MUCH FREE OF PCPN THIS EARLY MORNING...HOWEVER
THAT WONT LAST AS SCATTERED SHRA/TSRA BEING GENERATED BY TWO
DIFFERENT FEATURES THAT WILL AFFECT THE CWA TDA.  TO THE NORTH
CONVECTION BEING PRODUCED BY COMBINATION OF ISENTROPIC LIFT BEHIND
THE DIFFUSE CDFNTL BOUNDARY AHEAD OF AN APPROACHING TROF IN NM/W TX.
TO THE SOUTH VERY MOIST AIR WAS BEING PULLED NORTH OVER THE
SHALLOW REMNANTS OF YDAS OUTFLOW BOUNDARY.  ALSO ISOLD OROGRAPHIC
STORMS LOCATED WEST OF THE RIO GRANDE. THEREFORE EXPECT GOOD
CHC POPS ACRS THE CWA TDA AS THE UPR TROF SLOWLY APPROACHES AND
CONVECTION TO THE SOUTH DRIFTS NWD AS AMS DESTABILIZES DURING THE
DAY.  THE GFS AGAIN SHOWS MUCH HIGHER QPF AMOUNTS ESPECIALLY OVER
THE COASTAL PLAINS TDA AND THIS BEARS WATCH AS AMS NEARLY TROPICAL
TO THE SOUTH GIVEN NEAR 2 INCH PWS AT BRO....AND THE POTENTIAL FOR
TRAINING CELLS. FOR NOW WILL MENTION LOCALLY HEAVY RAIN OVR THE ERN
THIRD OF THE CWA AND WILL MONITOR FOR PSBL FLOOD WATCH.  BOTH ETA/GFS
INDICATE DECREASING RAIN CHCS TONIGHT/MONDAY WITH THE PASSAGE OF THE
UPR TROF/CDFNT...EXCEPT FOR A FEW SPRINKLES OR MORE LIKELY VIRGA IN
THE NWLY FLOW MONDAY.

CAA TO PREVAIL MONDAY/EARLY TUESDAY BEHIND THE FRONT WITH
PLEASANT DRY WX PREVAILING TUE/WED.  AN APPROACHING UPR TROF
ARRIVING IN WEST TX WEDNESDAY WILL BRING A RETURN OF MOISTURE TO
SOUTH TX WED/THU WITH INCREASING CHCS FOR CONVECTION FROM THE WEST-
EAST WED AFTN-THU. INCREASING POPS FRI-SAT-SUN AS A CLOSED
LOW DROPS INTO FOUR CORNERS AND LIFTS/OPENS OVER THE TX
PANHANDLE.  THE GFSLR A BIT FASTER LIFTING OUT THE LOW THAN THE
ECMWF ON SATURDAY...BUT OTHERWISE IN GOOD AGREEMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  60  80  55 /  50  20  10   0
AUSTIN BERGSTROM INTL AIRPORT  77  58  79  51 /  50  20  10   0
DEL RIO INTL AIRPORT           78  62  83  57 /  40  30  10   0
SAN ANTONIO INTL AIRPORT       77  61  80  54 /  40  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/13
Hazardous weather outlook, Apr 25, 5:00 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT SUN APR 25 2004

TXZ171>173-183>194-202>209-217>225-228-250942-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
500 AM CDT SUN APR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ACROSS
MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. THERE IS STILL A
THREAT OF LOCALLY HEAVY RAINFALL GENERALLY EAST OF A LINE FROM BURNET
TO NEW BRAUNFELS TO KENEDY. A FLOOD WATCH FOR FLASH FLOODING MAY BE
ISSUED LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 10:34 AM CDTFlash Flood WarningEWXGonzales3 hr
Apr 25, 11:00 AM CDTFlash Flood WarningEWXDeWitt, Lavaca4 hr
Apr 25, 11:09 AM CDTFlash Flood WarningEWXFayette4 hr
Apr 25, 5:29 PM CDTSevere Thunderstorm WarningEWXEdwards, Real61 min
Apr 25, 5:54 PM CDTFlash Flood WarningEWXEdwards, Kinney2 hr
Apr 25, 6:13 PM CDTFlash Flood WarningEWXVal Verde3 hr
Apr 25, 6:27 PM CDTSevere Thunderstorm WarningEWXReal63 min
Apr 25, 6:32 PM CDTSevere Thunderstorm WarningEWXEdwards58 min
Apr 25, 6:51 PM CDTSevere Thunderstorm WarningEWXUvalde54 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.